Nebraska, 2009

Hail in Nebraska, May 5, 2009

May 5, 2009 · NWS GLD · 3 events in 1 county or zone

An isolated severe thunderstorm tracked slowly east across Hitchcock county, producing numerous reports of penny to half dollar sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An isolated severe thunderstorm tracked slowly east across Hitchcock county, producing numerous reports of penny to half dollar sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 5, 2:45 PM CST, 44 minutes earlier.

Area forecast discussion, May 5, 2:45 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT TUE MAY 5 2009

.DISCUSSION...
245 PM MDT TUE MAY 5 2009

FORECAST PROBLEMS WILL CONTINUE TO BE CHANCES OF PRECIPITATION.
SATELLITE SHOWING BROAD TROUGHING/ZONAL/PROGRESSIVE FLOW FROM THE
CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. SOME AMPLIFICATION
OCCURRING OVER THE WESTERN PACIFIC. ZONAL FLOW WITH PERIODIC
SHORTWAVE TROUGHS MAKES FOR A LOW CONFIDENCE AND TEDIOUS FORECAST.

AT JET LEVEL...THE UKMET WAS DOING SLIGHTLY BETTER THAN THE NAM AND
GFS ON THE INCOMING JET TONIGHT. AT MID LEVELS...THE MODELS HAD THE
UPPER TROUGH NEAR THE NORTHWEST PORTION OF THE COUNTRY A LITTLE TOO
FAR TO THE EAST. MODELS WERE NOT TOO DIFFERENT WITH THE UKMET/NAM
DOING THE BEST. ON THE SHORTWAVE DETAILS NEAR OUR AREA...THE LARGE
SCALE MODELS WERE TOO FAR NORTH WITH THE RUC CATCHING REALITY THE
BEST.

AT LOW LEVELS...RUC WAS CATCHING THE SURFACE WIND AND PRESSURE FIELD
THE BEST INITIALLY IN OUR AREA. OTHERWISE THE OTHER MODELS WERE
DOING ABOUT THE SAME WITH THE NAM SLIGHTLY BETTER. ALL OF THE
MODELS WERE SIMILAR WITH THE NAM BEING A LITTLE TOO COOL. FOR THE
NEAR TERM WILL BLEND REALITY/PERSISTANCE WITH THE RUC THEN GO WITH
A MODEL BLEND AFTER THAT BASED ON RECENT TRENDS/BIASES.

TONIGHT/WEDNESDAY...MODELS MAY NOT BE QUITE STRONG ENOUGH WITH
INCOMING SYSTEM. ALSO VERY GOOD SURFACE MOISTURE/THETA-E
CONVERGENCE SETTING UP OVER THE WESTERN PORTION OF THE FORECAST
AREA. THE LEFT FRONT QUADRANT APPROACHES THE WESTERN...ESPECIALLY
SOUTHWEST PORTION...OF THE FORECAST AREA BEGINNING LATER THIS
AFTERNOON...AND THEN MOVES ACROSS THE AREA DURING THE NIGHT. THE
UKMET/ECMWF ARE A LITTLE SLOWER TO DO DO WITH THE GFS/NAM EAST OF
THE AREA BY 12Z WEDNESDAY. CURRENT PRECIPITATION FORECAST FOR
TONIGHT LOOKS IN GOOD SHAPE AND ONLY PLAN ON MINOR TWEEKS DEPENDING
ON WHAT THE AFTERNOON TRENDS ARE.

REMAIN IN SUBSIDENCE THROUGH THE DAY SO LOOK TO HAVE A DECENT AMOUNT
OF SUN. ALSO HAVE NICE DOWNSLOPE COMPONENT TO THE WINDS...AND
WARMER TEMPERATURES NEAR TO ABOVE GUIDANCE LOOK ON TRACK.

WEDNESDAY NIGHT/THURSDAY...ANOTHER SHORTWAVE AND SURFACE TROUGH MOVE
THROUGH DURING THE NIGHT...MAINLY FROM LATE EVENING ON. CURRENT
FORECAST HAS THIS DEPICTED VERY WELL AND DID NOT CHANGE IT. WIND
SHIFT TO THE NORTH OVER THE ENTIRE AREA BY 15Z ON THURSDAY. HOWEVER
THE MODELS DO NOT SHOW MUCH COOLING WITH THIS NORTH WIND. THE 2
METER IS ALSO COOLER THAN THE NUMERICAL. WILL TEND TO GO SLIGHTLY ON
THE COOL SIDE FOR THE MAXES. THE NEXT BATCH OF LIFT AND INSTABILITY
MOVES IN LATE IN THE DAY BUT IS STILL WEST OF THE AREA BY LATE
AFTERNOON.

THURSDAY NIGHT/FRIDAY...STILL SOME DISCREPANCY AMOUNT THE MODELS WERE
THE MAIN LIFT...MOISTURE...AND INSTABILITY MOVES ACROSS DURING THE
NIGHT. THERE IS SOME CLUSTERING OF SOLUTIONS THAT LOOKS TO HIT
THE NORTHERN HALF OF THE AREA A LITTLE BETTER THAN THE SOUTH.
HOWEVER...IT STILL LOOKS REASONABLE THAT MOST OF THE FORECAST SHOULD
GET SOME PRECIPITATION WITH THIS. SO WILL LEAVE THE CURRENT FORECAST
AS IS.

UPPER FLOW PATTERN REMAINS THE SAME WITH THE RIGHT REAR QUADRANT OF
THE JET GETTING CLOSE TO THE NORTHERN PORTION OF THE AREA BY THE END
OF THE DAY. ALSO MODELS ALL OVER THE PLACE ON THE SURFACE AND WIND
FIELD FIELD. A FEW MODELS SAY THAT THERE COULD BE ENOUGH LIFT AND
INSTABILITY THAT THE NORTHERN AND WESTERN AREAS COULD SEE SOME
PRECIPITATION. BUT OTHER SOLUTIONS SAY FURTHER SOUTH AND EAST.
CURRENTLY WILL LEAVE IT DRY DUE TO THE UNCERTAINTY AND TO MATCH WELL
WITH THE NEIGHBORS. BUT WILL HAVE HIGH SILENT POPS.

FRIDAY NIGHT THROUGH TUESDAY...MODELS NOT TO DIFFERENT THROUGH MOST
OF THE PERIOD EXCEPT TOWARD THE END WHEN UPPER TROUGH MOVES INTO THE
NORTHWEST PORTION OF THE COUNTRY. ESSENTIALLY THE FLOW ALOFT STAYS
THE SAME WITH SHORTWAVE TROUHGS COMING THROUGH IN A WEST TO
SOUTHWEST FLOW ALOFT. BECAUSE OF THIS...SURFACE TROUGH REMAINS THE
SAME WHICH KEEPS WINDS IN SOME KIND OF UPSLOPE DIRECTION.

AS A RESULT...AIR MASS SHOULD REMAIN MOIST AND UNSTABLE ENOUGH FOR
SHORTWAVES TO PRODUCE THUNDERSTORMS DURING THE NORMAL
CLIMATOLOGICAL TIME PERIOD. OF COURSE MESOSCALE COULD INFLUENCE
THINGS IN EITHER DIRECTION. AT THIS TIME...SATURDAY NIGHT LOOKS TO
BE THE MOST ACTIVE PERIOD BUT THAT COULD CHANGE. BECAUSE OF THE
PROSPECTS OF THICK CLOUD COVER AND UNFAVORABLE DIRECTION TO WINDS...
LIKE THE HPC IDEA OF GOING ON THE COOLER SIDE OF GUIDANCE ON MAXES
AND A LITTLE WARMER ON THE MINS.

THANKS TO ALL FOR COLLABORATION.

BULLER
&&
.AVIATION...
1146 AM MDT TUE MAY 5 2009

FOR THE 18Z TAF...LOW STRATUS/FOG AT KGLD HAS FINALLY STARTED TO
MIX OUT LEAVING FEW/SCT LOW LEVEL CLOUDS FOR THE NEXT HOUR OR SO.
CU STARTING TO DEVELOP OVER NORTHEAST COLORADO WHERE THE SKY
CLEARED EARLIER THIS MORNING. ANTICIPATE DEVELOPMENT OF CB OVER
BOTH TERMINALS IN THE NEXT FEW HOURS. AERIAL COVERAGE OF CONVECTIVE
ACTIVITY SHOULD BE LIMITED SO OPTED TO LEAVE OUT MENTION IN THE
TAF.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&
Hazardous weather outlook, May 5, 10:27 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MDT TUE MAY 5 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1027 AM MDT TUE MAY 5 2009 /1127 AM CDT TUE MAY 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A WEAK
UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. WIDESPREAD
SEVERE WEATHER IS UNLIKELY BUT STRONGER STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEATHER DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE AREA
WEDNESDAY EVENING AND AGAIN THURSDAY EVENING INTO THE OVERNIGHT
HOURS PROVIDING A CHANCE FOR THUNDERSTORMS. CLOUD TO GROUND
LIGHTNING WOULD BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hitchcock

When
May 5, 3:29 PM CST
Where
Hitchcock County, 6 mi NNW of Stratton
Measured
1 in hail
Reported by
Public
Coordinates
40.230, -101.273

Hail, Hitchcock

When
May 5, 4:13 PM CST to 4:35 PM CST
Where
Hitchcock County, Trenton
Measured
1.25 in hail
Reported by
Public
Coordinates
40.180, -101.020

Numerous hail reports received from the Trenton area in a 20 minute period. Reports were relayed by KIOD radio, the public, trained spotters and storm chasers. Hail sizes reported ranged from penny to half dollar. At 1635 CST, a spotter reported nickel sized hail covering the road in Trenton.

Hail, Hitchcock

When
May 5, 5:20 PM CST
Where
Hitchcock County, 12 mi S of Culbertson
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.056, -100.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159756, 159758, 159763.